Alert archive / Texas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 72, NWS Houston/Galveston, TX
NWS Houston/Galveston, TX issued this severe thunderstorm warning at Apr 17, 2017, 2:10 PM CDT for Jackson County, Matagorda County, Texas. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 17, 2017, 2:10 PM CDT (19:10 UTC)
- Expired
- Apr 17, 2017, 2:39 PM CDT
- In force
- 29 min
- Issued by
- NWS Houston/Galveston, TX
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Jackson County, TX, Matagorda County, TX
The radar
The Corpus Christi radar (KCRP), 142 km from the middle of the area, began a volume at 19:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Corpus Christi, TX (KCRP), launched 12:00Z, 7.2 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1218 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- -59 m²/s²
- 0-3 km storm-relative helicity
- -19 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
930
WUUS54 KHGX 171910
SVRHGX
TXC239-321-172000-
/O.NEW.KHGX.SV.W.0072.170417T1910Z-170417T2000Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Houston/Galveston TX
210 PM CDT MON APR 17 2017
The National Weather Service in League City has issued a
* Severe Thunderstorm Warning for...
Southeastern Jackson County in south central Texas...
Southwestern Matagorda County in southeastern Texas...
* Until 300 PM CDT.
* At 209 PM CDT, a severe thunderstorm was located over Olivia, or 10
miles northeast of Port Lavaca, moving northeast at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Palacios, Olivia, Schicke Point and Port Alto.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 2864 9655 2865 9651 2861 9648 2865 9647
2868 9647 2860 9644 2859 9645 2862 9638
2863 9637 2864 9642 2872 9641 2871 9653
2868 9653 2866 9652 2872 9659 2890 9638
2866 9622 2858 9645
TIME...MOT...LOC 1909Z 242DEG 11KT 2868 9647
HAIL...1.00IN
WIND...60MPH
$$
Hathaway1 follow-up statement
815
WWUS54 KHGX 171939
SVSHGX
Severe Weather Statement
National Weather Service Houston/Galveston TX
239 PM CDT MON APR 17 2017
TXC239-321-171948-
/O.CAN.KHGX.SV.W.0072.000000T0000Z-170417T2000Z/
Jackson TX-Matagorda TX-
239 PM CDT MON APR 17 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN JACKSON AND
SOUTHWESTERN MATAGORDA COUNTIES IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled. However heavy rain is
still possible with this thunderstorm.
LAT...LON 2864 9655 2865 9651 2861 9648 2865 9647
2868 9647 2860 9644 2859 9645 2862 9638
2863 9637 2864 9642 2872 9641 2871 9653
2868 9653 2866 9652 2872 9659 2890 9638
2866 9622 2858 9645
TIME...MOT...LOC 1938Z 242DEG 11KT 2872 9638
$$
HathawayWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Houston/Galveston, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 17, 12:30 PM CDT, 1 hour 40 minutes earlier.
Area forecast discussion, Apr 17, 12:30 PM CDT, 1 hour 40 minutes before
Area Forecast Discussion National Weather Service Houston/Galveston TX 1230 PM CDT Mon Apr 17 2017 .AVIATION... Looking for increasing SHRA/TSRA coverage as temperatures continue to warm this afternoon. Could see some low ceilings/visibilities and maybe even some SHRA/TSRA overnight as leftover boundaries possibly interact with each other, but think better storm chances will come during the day tomorrow. 42 && .PREV DISCUSSION... /ISSUED 958 AM CDT Mon Apr 17 2017/ UPDATE... Isolated showers are beginning to develop across the coastal counties as convective temperatures in the mid 70s have been reached this morning, with a line of thunderstorms approaching the coastal waters from the west. Short term guidance is not handling the evolution of this complex well (placing the complex too far north and weakening it too quickly) and with infrared satellite showing at least some modest cloud top cooling within the northern extent of the line, have increased rain chances for the coastal waters through the remainder of the day (30-40 PoPs) as the line translates east. Continued heating through the morning hours as well as additional lift brought by the shortwave responsible for this morning's thunderstorm line will result in scattered showers and thunderstorms this afternoon. With precipitable water values 1.2-1.4 inches this afternoon and 850-300 MB winds indicating storm motions less than 10 knots, the threat for locally heavy rainfall will exist in stronger thunderstorms. Minor updates were also made to temperatures and dew points based on observations, with highs this afternoon again climbing into the low to mid 80s. Huffman PREV DISCUSSION... /ISSUED 451 AM CDT Mon Apr 17 2017/ DISCUSSION... Water vapor & radar imagery show a shortwave and associated storm complex making its way eastward into south Texas early this morning. The shortwave should gradually move closer to southwest portions of our CWA late today. This feature, any remnant outflows, daytime heating and the seabreeze could all trigger some scattered precip later in the day. Not everyone will see rain and the overall severe wx threat in the form of organized storms should be fairly low. However, boundary collisions and overall slow storm motions could cause some localized spikes in storm strength and rain rates. (Saw this scenario in Polk County yesterday with some estimated localized 1-4" amounts). We'll also need to keep an eye on the convection moving thru OK & AR as some of the higher res guidance shows some of this trying to backdoor into our NE zones early this evening. The upper level disturbance will linger along the upper & middle Tx coast thru Tuesday...bringing continued chances of scattered precip. An upper level ridge will begin building in from the southwest on Wed and nudge this impulse southward. Rain chances will start diminishing, but be not completely eliminated, during the second half of the work week. The next cold front is still penciled in to move across the region during the day Saturday. The latest medium range guidance takes the trajectory of the parent trof further north & east than what they've been depicting in past days. The front itself should still make it through without much difficulty, but may need to reevaluate the advertised pops & potential capping situation should this trend persist. 47 MARINE... Not a lot of changes with the marine forecast for these next several days as high pressure to the east helps to keep a light/moderate on- shore flow in place across the upper Texas coastal waters. Scattered showers will be possible across the bays/nearshore waters this after noon. Otherwise, will not expecting Caution/Advisory conditions thru much of the week. Extended models are still keeping the passage of a strong a cold front in for Sat...with strong offshore winds develop- ing in its wake for the rest of the upcoming weekend. Caution/Advis- ory flags may be possible at this time. 41 && .PRELIMINARY POINT TEMPS/POPS... College Station (CLL) 83 66 83 67 84 / 40 30 30 10 20 Houston (IAH) 83 67 83 68 84 / 40 20 50 10 20 Galveston (GLS) 81 72 81 72 81 / 30 20 30 10 10 && .HGX WATCHES/WARNINGS/ADVISORIES... TX...NONE. GM...NONE. && Discussion...14 Aviation/Marine...42
Hazardous weather outlook, Apr 17, 10:02 AM CDT, 4 hours 8 minutes before
Hazardous Weather Outlook National Weather Service Houston/Galveston TX 1002 AM CDT Mon Apr 17 2017 TXZ163-164-176>179-195>200-210>214-226-227-235>238-181515- Austin-Brazoria-Brazos-Burleson-Chambers-Colorado-Fort Bend- Galveston-Grimes-Harris-Houston-Jackson-Liberty-Madison-Matagorda- Montgomery-Polk-San Jacinto-Trinity-Walker-Waller-Washington- Wharton- 1002 AM CDT Mon Apr 17 2017 This hazardous weather outlook is for portions of Southeast Texas.. .DAY ONE...Today and Tonight Scattered showers and thunderstorms are possible through this evening and may be capable of locally heavy rainfall. Stronger thunderstorms may also be capable of small hail or gusty winds. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Scattered showers and thunderstorms are possible again Tuesday and may be capable of locally heavy rainfall. Stronger thunderstorms may also be capable of small hail or gusty winds. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. GMZ330-335-350-355-370-375-181515- Coastal waters from Freeport to the Matagorda Ship Channel out 20 NM-Coastal waters from High Island to Freeport out 20 NM- Galveston Bay-Matagorda Bay- Waters from Freeport to the Matagorda Ship Channel from 20 to 60 NM-Waters from High Island to Freeport from 20 to 60 NM- 1002 AM CDT Mon Apr 17 2017 This hazardous weather outlook is for portions of Southeast Texas.. .DAY ONE...Today and Tonight A line of thunderstorms moving across the coastal waters today may result in gusty winds or small hail. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
In the hours before
Special weather statement, Apr 17, 1:54 PM CDT, 16 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
154 PM CDT MON APR 17 2017
TXZ210-211-226-235-236-171945-
Wharton TX-Colorado TX-Jackson TX-Matagorda TX-Austin TX-
154 PM CDT MON APR 17 2017
...SIGNIFICANT WEATHER ADVISORY FOR COLORADO...SOUTHWESTERN
WHARTON...JACKSON...WEST CENTRAL AUSTIN AND WEST CENTRAL MATAGORDA
COUNTIES UNTIL 245 PM CDT...
At 152 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Weimar to Schicke Point. Movement was
northeast at 25 mph.
Pea size hail and winds in excess of 30 mph will be possible with
these storms.
Locations impacted include...
El Campo, Edna, Palacios, Columbus, Weimar, Ganado, La Ward, Schicke
Point, Lolita, Blessing, Cordele, Vanderbilt, Louise, Midfield,
Sheridan, Altair, Nada, Lake Texana Dam, Frelsburg and Garwood.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 2998 9654 2872 9604 2860 9643 2863 9637
2872 9641 2867 9654 2870 9657 2863 9656
2861 9648 2863 9647 2868 9647 2859 9645
2860 9647 2862 9657 2862 9658 2921 9673
2934 9656 2963 9687
TIME...MOT...LOC 1852Z 219DEG 22KT 2973 9674 2862 9634
HathawayThe office that day
Everything else NWS Houston/Galveston, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 17, 1:32 PM CDT | Areal Flood Advisory | HGX | Jackson | 118 min |
| Apr 17, 1:54 PM CDT | Special Weather Statement | HGX | Colorado, Jackson | 51 min |
| Apr 17, 2:00 PM CDT | Special Marine Warning | HGX | 30 min | |
| Apr 17, 2:31 PM CDT | Special Marine Warning | HGX | 59 min | |
| Apr 17, 2:43 PM CDT | Areal Flood Advisory | HGX | Colorado, Wharton | 62 min |
| Apr 17, 3:29 PM CDT | Special Marine Warning | HGX | 91 min | |
| Apr 17, 4:47 PM CDT | Areal Flood Advisory | HGX | Matagorda | 58 min |
| Apr 17, 4:54 PM CDT | Special Marine Warning | HGX | 2 hr | |
| Apr 17, 4:59 PM CDT | Special Weather Statement | HGX | Polk | 46 min |
| Apr 17, 5:08 PM CDT | Special Weather Statement | HGX | Calhoun | 37 min |
| Apr 17, 5:31 PM CDT | Special Weather Statement | HGX | Polk, Trinity | 44 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.